Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 9, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 29, 2020, 2:10 PM EDT for Stanly County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2020, 2:10 PM EDT (18:10 UTC)
- Expired
- May 29, 2020, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Stanly County, NC
The radar
The Raleigh/Durham radar (KRAX), 162 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
279
WGUS52 KRAH 291810
FFWRAH
NCC167-292115-
/O.NEW.KRAH.FF.W.0009.200529T1810Z-200529T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
210 PM EDT Fri May 29 2020
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Stanly County in central North Carolina...
* Until 515 PM EDT.
* At 210 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Albemarle, Badin Lake, Plyler, Fairview In Union County, Locust,
Norwood, Badin, Oakboro, Stanfield and Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3550 8030 3551 8018 3547 8016 3546 8011
3540 8009 3537 8005 3526 8010 3518 8005
3514 8007 3519 8011 3517 8014 3517 8016
3515 8016 3517 8020 3516 8022 3521 8025
3517 8035 3518 8037 3516 8046 3518 8051
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
102 follow-up statements
583
WGUS72 KRAH 291944
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
344 PM EDT Fri May 29 2020
NCC167-292115-
/O.CON.KRAH.FF.W.0009.000000T0000Z-200529T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stanly NC-
344 PM EDT Fri May 29 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
STANLY COUNTY...
At 342 PM EDT, While there is currently a lull in rainfall, earlier
thunderstorms produced heavy rain across the warned area. Up to two
inches of rain has fallen. There are additional showers expected to
move into the area, thus the Flash flood warning will remain in
effect. Flooding could be ongoing or begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flooding include...
Albemarle, Badin Lake, Plyler, Fairview In Union County, Locust,
Norwood, Badin, Oakboro, Stanfield and Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 3550 8030 3551 8018 3547 8016 3546 8011
3540 8009 3537 8005 3526 8010 3518 8005
3514 8007 3519 8011 3517 8014 3517 8016
3515 8016 3517 8020 3516 8022 3521 8025
3517 8035 3518 8037 3516 8046 3518 8051
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
10542
WGUS72 KRAH 292105
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
505 PM EDT Fri May 29 2020
NCC167-292115-
/O.EXP.KRAH.FF.W.0009.000000T0000Z-200529T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stanly NC-
505 PM EDT Fri May 29 2020
...THE FLASH FLOOD WARNING FOR STANLY COUNTY WILL EXPIRE AT 515 PM
EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3550 8030 3551 8018 3547 8016 3546 8011
3540 8009 3537 8005 3526 8010 3518 8005
3514 8007 3519 8011 3517 8014 3517 8016
3515 8016 3517 8020 3516 8022 3521 8025
3517 8035 3518 8037 3516 8046 3518 8051
$$
10What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 29, 1:35 PM EDT, 35 minutes earlier.
Area forecast discussion, May 29, 1:35 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 135 PM EDT Fri May 29 2020 .SYNOPSIS... A deep southerly flow in advance of a slow moving cold front approaching from the west will keep a moist and humid air mass in place through Saturday. A cold front will move through the region late Saturday night, bringing cooler and drier air to NC Sunday and into early next week. && .NEAR TERM /TODAY THROUGH TONIGHT/... As of 1020 AM Friday... ...Marginal risk of severe thunderstorms continues this afternoon and evening... ...Isolated flash flooding is again possible this afternoon and evening... Ahead of an approaching shortwave trough and within the right entrance region of a 90kt 300 mb jet over the southern/central Appalachians, deep southerly flow will continue to direct a plume of tropical moisture(1.75-2.0") over central and eastern NC. Shortwave impulses embedded within the deep southerly will interact with the moisten-laden and unstable air in place to support scattered to numerous showers and thunderstorms through the evening. Partial breaks in low overcast will fuel further destabilization by the afternoon, which should lead to a diurnal flare up. Given the wet antecedent conditions that have developed across all of central NC over the past 2 weeks(most of central NC running 300 to 400% of normal)and with convective storm motion largely parallel to the deep southerly flow, flash flooding will be a concern today, especially across the eastern third of the forecast area. At times, hourly rainfall amounts of 1 to 2" will be possible over localized areas. Also, deep layer shear of 25 to 35 kts is slightly better and more uniform distributed across central NC, so there will be a chance for a few severe storms as well. As the mid-level trough advances east, over the region, the deeper moisture and upper jet axis is forecast to shift east which should leave to drier conditions overnight/early Saturday morning across the western half/two-thirds of the forecast area. Highs today in the lower to mid 80s. Lows tonight in the upper 60s to lower 70s. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 232 AM Friday... ...Marginal risk of severe thunderstorms, mainly in the east on Saturday afternoon and early evening... At least scattered showers and thunderstorms are expected Saturday morning with the pre-frontal trough. However, the main cold front will move across the region late Saturday (west) and in the east Saturday night. The continuation of high PW (1.5 inches, especially in the east, along with partial clearing and heating will allow for additional showers and thunderstorms with heavy rainfall, especially in the east on Saturday afternoon and evening. The steering flow will be stronger allowing for quicker movement of the convection. In addition, the western Piedmont will begin to see a reduction in convection chances due to the flow veering to more WSW instead of southerly. Dew points will come down into the lower 60s in the afternoon, with PW forecast to fall into the 1 inch range. Highs will be warmer with less in the way of low level moisture and more periods of sunshine. Highs generally in the mid to upper 80s. Showers and thunderstorms will end in the east late, otherwise turning cooler and clearing skies are expected Saturday night. Lows in the 50s west and north to mid 60s SE. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 305 AM Friday... ...Cooler and drier Sunday and Monday followed by a warming trend mid-week... Troughing over the Great Lakes to the Mid-Atlantic states will bring cooler than normal temperatures Sunday and Monday. The surface high pressure will build overhead late Monday into Monday night. This will be the coolest night. Highs Sunday and Monday will be in the 70s, with lows in the 50s. There should be some upper 40s in the normally cooler areas both nights. June weather will return by mid-week as temperatures and dew points rise as upper ridging builds. A NW flow a top the ridge will give birth to a wavy surface front to our north by Wednesday and Thursday where showers and thunderstorms will track. If the front gets close to the region, the chance of PM scattered thunderstorms will return. Highs return to the mid to upper 80s, with lows in the mid to upper 60s Wed-Thu. We will leave POP out for now. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 130 PM Friday... A warm and humid airmass continues to support scattered to numerous showers and storms across central NC. Morning storms from RDU east have shifted mostly east of RWI and fAY, while additional storms developing near CLT are poised to shift east and possibly impact RDU/FAY/RWI in the 19-23Z time frame. MVFR conditions will mostly prevail outside of the storms, with heavy rain, gusty winds and IFR/LIFR when the storms pass. Stratus should redevelop again tonight, with models suggesting IFR more likely from RDU east, perhaps remaining MVFR at GSO/INT. Expect stratus will slowly lift through midday Saturday, with showers and storms again favored from RDU east. Looking ahead after 18z/Saturday: A cold front will move east through the area by Saturday evening. Drier and cooler air in the wake of the cold front will result in predominately VFR conditions Sunday through early next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL/Badgett NEAR TERM...CBL SHORT TERM...Badgett LONG TERM...BSD AVIATION...BLS/CBL
Hazardous weather outlook, May 29, 4:09 AM EDT, 10 hours 1 minute before
Hazardous Weather Outlook National Weather Service Raleigh NC 409 AM EDT Fri May 29 2020 NCZ007>011-021>028-038>043-073>078-083>086-088-089-300815- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 409 AM EDT Fri May 29 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Showers and thunderstorms may again produce locally heavy rainfall, mainly this afternoon and evening. Urban and small stream flooding may occur. In addition... a few of the thunderstorms may become strong to locally severe, with isolated damaging wind gusts the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk of severe thunderstorms Saturday afternoon and early evening over the eastern sections of North Carolina. The main threat is damaging wind gusts to near 60 mph. 32
In the hours before
Special weather statement, May 29, 9:37 AM EDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
937 AM EDT Fri May 29 2020
NCZ075>077-086-291500-
Lee NC-Hoke NC-Harnett NC-Moore NC-
937 AM EDT Fri May 29 2020
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT MOORE...
WESTERN HARNETT...LEE AND NORTHWESTERN HOKE COUNTIES UNTIL 1100 AM
EDT...
At 936 AM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Carthage, moving northeast at 15 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Sanford, Southern Pines, Lillington, Carthage, Pinehurst, Aberdeen,
Whispering Pines, Pinebluff, Broadway and Robbins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3506 7948 3507 7957 3512 7957 3520 7966
3528 7971 3536 7972 3552 7938 3552 7932
3555 7929 3553 7927 3557 7924 3555 7922
3556 7920 3562 7914 3561 7908 3555 7903
3552 7897 3555 7894 3544 7877 3500 7940
TIME...MOT...LOC 1336Z 217DEG 14KT 3530 7941
JDSpecial weather statement, May 29, 12:04 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1204 PM EDT Fri May 29 2020
NCZ038-073-074-291700-
Stanly NC-Davidson NC-Montgomery NC-
1204 PM EDT Fri May 29 2020
...AN AREA OF SLOW MOVING SHOWERS AND STRONG THUNDERSTORMS WILL
AFFECT SOUTHEASTERN DAVIDSON...NORTHWESTERN MONTGOMERY AND STANLY
COUNTIES UNTIL 100 PM EDT...
At 1202 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Plyler, or near Albemarle. These storms
are moving very slowly and in some cases moving repeatedly over the
same area. Rainfall amounts of 1 to 1.5 inches are possible.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Albemarle, Badin Lake, Plyler, Locust, Badin, Oakboro, Stanfield,
Richfield, New London and Eldorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3528 8043 3550 8028 3551 8018 3554 8020
3555 8021 3557 8021 3555 8006 3551 8007
3551 7989 3518 8022 3518 8024 3521 8025
3519 8030 3520 8045
TIME...MOT...LOC 1602Z 218DEG 4KT 3532 8025
23Special weather statement, May 29, 1:31 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
131 PM EDT Fri May 29 2020
NCZ023-024-039-040-076-291830-
Lee NC-Chatham NC-Alamance NC-Randolph NC-Orange NC-
131 PM EDT Fri May 29 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALAMANCE...SOUTHERN
ORANGE...EASTERN RANDOLPH...NORTHERN LEE AND CHATHAM COUNTIES UNTIL
230 PM EDT...
At 130 PM EDT, Doppler radar was tracking a strong thunderstorm over
Siler City, moving east at 25 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Chapel Hill, Pittsboro, Siler City, Carrboro, Goldston, Liberty,
Staley, Crosswinds Boating Center, Snow Camp and Crosswinds
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
&&
LAT...LON 3595 7900 3586 7902 3587 7891 3561 7899
3558 7892 3553 7896 3551 7963 3590 7961
3590 7954 3598 7954
TIME...MOT...LOC 1730Z 249DEG 22KT 3571 7950
10Local storm report, May 29, 1:34 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
134 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM FLASH FLOOD 1 S ASHEBORO 35.71N 79.81W
05/29/2020 RANDOLPH NC EMERGENCY MNGR
MULTIPLE REPORTS OF FLOODED ROADWAYS IN
ASHEBORO, NC.
&&
ASSpecial weather statement, May 29, 1:44 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
144 PM EDT Fri May 29 2020
NCZ073-074-083-084-291845-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
144 PM EDT Fri May 29 2020
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT ANSON...
MONTGOMERY...NORTHERN RICHMOND AND SOUTHEASTERN STANLY COUNTIES UNTIL
245 PM EDT...
At 144 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Ansonville, or 13 miles southeast of
Albemarle, moving east at 40 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Albemarle, Wadesboro, Troy, Biscoe, Ansonville, Polkton, Norwood,
Badin, Mount Gilead and Ellerbe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3518 8028 3519 8029 3535 8028 3551 7977
3532 7971 3528 7971 3525 7970 3524 7967
3519 7966 3517 7962 3512 7957 3507 7958
3506 7955 3483 8031
TIME...MOT...LOC 1744Z 252DEG 35KT 3519 8009
23Local storm report, May 29, 2:04 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
204 PM EDT FRI MAY 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM FLASH FLOOD 5 SW TURKEY 34.95N 78.25W
05/29/2020 SAMPSON NC 911 CALL CENTER
HIGH WATER AND FLOODED ROADWAYS NEAR
CLINTON, NC.
&&
ASThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:14 PM EDT | Flash Flood Warning | RAH | Sampson | 3 hr |
| May 29, 12:18 AM EDT | Areal Flood Warning | RAH | Sampson | 9 hr |
| May 29, 4:37 AM EDT | Special Weather Statement | RAH | Chatham, Durham | 53 min |
| May 29, 5:34 AM EDT | Special Weather Statement | RAH | Durham, Franklin, Granville, Vance, Wake | 56 min |
| May 29, 6:03 AM EDT | Special Weather Statement | RAH | Harnett, Hoke, Scotland | 72 min |
| May 29, 6:30 AM EDT | Special Weather Statement | RAH | Franklin, Wake | 60 min |
| May 29, 7:22 AM EDT | Special Weather Statement | RAH | Hoke, Scotland | 53 min |
| May 29, 9:37 AM EDT | Special Weather Statement | RAH | Lee, Moore | 83 min |
| May 29, 9:43 AM EDT | Areal Flood Advisory | RAH | Moore | 3 hr |
| May 29, 11:01 AM EDT | Flash Flood Warning | RAH | Sampson, Wayne | 3 hr |
| May 29, 12:04 PM EDT | Special Weather Statement | RAH | Stanly | 56 min |
| May 29, 12:50 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 55 min |
| May 29, 12:52 PM EDT | Areal Flood Advisory | RAH | Randolph | 113 min |
| May 29, 1:31 PM EDT | Special Weather Statement | RAH | Chatham | 59 min |
| May 29, 1:44 PM EDT | Special Weather Statement | RAH | Anson, Montgomery, Richmond, Stanly | 61 min |
| May 29, 1:50 PM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Moore, Richmond, Stanly | 3 hr |
| May 29, 1:58 PM EDT | River Flood Warning | RAH | Johnston | 39 hr |
| May 29, 2:19 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 41 min |
| May 29, 2:58 PM EDT | Special Weather Statement | RAH | Harnett, Lee | 62 min |
| May 29, 3:25 PM EDT | Special Weather Statement | RAH | Wake | 50 min |
| May 29, 3:43 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 77 min |
| May 29, 4:01 PM EDT | Special Weather Statement | RAH | Johnston | 59 min |
| May 29, 7:11 PM EDT | River Flood Warning | RAH | Cumberland | 63 hr |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.